Iowa, 2024

Flash Flooding in Iowa, June 20 to 21, 2024

June 20 to 21, 2024 · NWS FSD · 4 events in 2 counties and zones

Clusters of thunderstorms with very high rainfall rates from 2 to 4 inches per hour developed by midday on June 20, and despite being transient, continued to redevelop through the evening and into the overnight hours. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Clusters of thunderstorms with very high rainfall rates from 2 to 4 inches per hour developed by midday on June 20, and despite being transient, continued to redevelop through the evening and into the overnight hours. The primary focus occurred between Iowa Highway 9 and U.S. Highway 18 as the effective cold pool boundary collapsed southward and locked in place through the night. The final 24 hour rainfall totals reached 6 to 12 inches by daybreak across and near Lyon and northern Sioux counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 5:00 PM CST, 1 hour earlier. Its key messages:

  • Showers and weak thunderstorms persist across the area this afternoon. Additional storms are expected this evening which could be strong to severe along and west of the James River. Damaging winds to 60 mph and large hail up to the size of quarters are the primary hazards.
  • Multiple rounds of showers and thunderstorms tonight through Friday night will contribute to a heavy rain risk. A broad 2 to 4 inches is expected with isolated higher amounts up to 5 to 8 inches possible north of I-90. Flash Flooding is also possible with the heavy rain.
  • The Flood Watch has been expanded to encompass the majority of the area and is in effect until 7 am Saturday morning.
  • Strong to severe storms are again possible on Saturday. Some uncertainty remains in where storms will develop but large hail to the size of golf balls, damaging winds to 60 mph, and a few tornadoes are possible.
  • Dry weather returns for the weekend but rain chances are uncertain next week.
Area forecast discussion, Jun 20, 5:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Sioux Falls SD
600 PM CDT Thu Jun 20 2024

.KEY MESSAGES...

- Showers and weak thunderstorms persist across the area this
afternoon. Additional storms are expected this evening which could
be strong to severe along and west of the James River. Damaging
winds to 60 mph and large hail up to the size of quarters are the
primary hazards.

- Multiple rounds of showers and thunderstorms tonight through
Friday night will contribute to a heavy rain risk. A broad 2 to 4
inches is expected with isolated higher amounts up to 5 to 8 inches
possible north of I-90. Flash Flooding is also possible with the
heavy rain.

- The Flood Watch has been expanded to encompass the majority of the
area and is in effect until 7 am Saturday morning.

- Strong to severe storms are again possible on Saturday. Some
uncertainty remains in where storms will develop but large hail to
the size of golf balls, damaging winds to 60 mph, and a few
tornadoes are possible.

- Dry weather returns for the weekend but rain chances are uncertain
next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Thu Jun 20 2024

Scattered showers and embedded thunderstorms continue across the
area this afternoon. So far, an additional quarter to half inch of
rain has fallen through the first half of the afternoon hours with
isolated amounts up to around an inch. Expect another quarter to
half an inch of rain through the rest of the afternoon hours. A mid
level wave currently over the four corners area will push into the
Plains this evening and night, bringing renewed chances for
thunderstorms and heavy rainfall. As the wave ejects, the low level
jet (LLJ) will strengthen which will also further strengthen warm
air advection (WAA) across the area. The warm advective ascent will
reside beneath the right entrance region of an upper level jet
streak, promoting more then sufficient lift across the area. A
mesoscale convective system (MCS) looks to develop across western
Nebraska this evening and track eastwards into the forecast area.
While the lift will be more then enough to sustain storms,
instability is questionable as a surface warm front looks to reside
south of the forecast area. This signals that storms will transition
from surface based (double check) in Nebraska to elevated in South
Dakota. Instability will wane to around 1,000 J/kg of CAPE but long
skinny CAPE profiles in a highly moist atmosphere will set the stage
for heavy rainfall tonight. More details can be found in the
hydrology section. Skinny CAPE profiles will still contribute to a
strong to severe storm risk. Shear will be sufficient with deep
layer shear values up to 40-50 knots and 50-60 knots of 0-10 km
shear. However, with low end instability in place along with waning
values of both DCAPE and 0-7 km theta-e difference, think the MCS
will most likely be on a down trend as it enters the forecast area.
Damaging wind gusts up to 60 mph along with large hail up to the
size of quarters is possible along and west of the James River. With
weak instability in place, the storms will not completely fizzle out
but remain sub severe, further contributing to the previously
mentioned heavy rain risk. Low temperatures will only fall to the
60s overnight.

No break in storm and heavy rain potential as a Maddox Frontal
pattern persists aloft. The warm front will finally push northwards
into the forecast area but how far north the boundary pushes remains
uncertain. However, the anomalously moist environment will persist
which will again yield another day of heavy rainfall. More can be
found on this potential in the hydrology section. Turning to the
severe weather side of things, the right entrance region of an upper
level jet streak will remain overhead while 850 mb flow remains
southerly through the day, continuing to advect sufficient moist
inflow into any storm that develops. Cloud cover is also a bit
uncertain as cloudy skies look to persist north of the boundary with
clearer skies south of it. Dew points will further moisten to the
70s while high temperatures warm to the upper 70s along highway-14
to mid to upper 80s along and south of I-90. Although mid level
lapse rates will only be on the order of moist neutral, steeper low
level lapse rates will contribute to strong instability on the order
of 2,000 to 3,000 J/kg of CAPE. With the right entrance of an upper
level jet streak overhead, sufficient deep layer vertical shear is
expected on the order of 30-40 knots. However, hodograph reveal
larges shear values above 6 km which could allow for a large hail
threat, potentially up to the size of golf balls in the strongest
storm. On top of the threat for large hail, an tornado is also
possible along the warm front. Hodographs do not show much low level
curvature during the daylight hours but baroclinically driven
vorticity on the warm front may allow a tornado to develop. DCAPE
values up to around 1,000 J/kg could allow for damaging wind gusts
up to 60 mph in any storm that is able to fire in the open warm
sector. Another short wave trough will push into the forecast area
during the evening hours which will develop additional storms. With
a relatively uncapped atmosphere, widespread showers and storms look
to develop. This could turn down the severe weather side of this
event and focus more on the heavy rainfall aspect. Heavy rainfall
will continue through the overnight hours before any chance for rain
finally moves east of the forecast area Saturday morning.

After remaining showers move out Saturday morning, a dry weekend
looks to be in store with highs into the 70s and 80s with lows down
to the 60s. Additional chances for rain are possible next week but
details are too uncertain to say at this point.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 555 PM CDT Thu Jun 20 2024

Showers and isolated thunderstorms will continue to lift into
the Highway 14 corridor through mid evening. Additional showers
and thunderstorms - some with heavy rain - will develop
overnight, with the focus along and north of the Interstate 90
corridor. The activity may diminish on Friday morning, before
showers and thunderstorms develop once again along and north of
Interstate 90 in the afternoon. Some of these storms could be
severe. Visibility and ceilings will be in the MVFR/IFR range
with any shower and thunderstorm activity. Other than in
thunderstorms, east to southeast winds will be relatively light
through the TAF period.

&&

.HYDROLOGY...
Issued at 254 PM CDT Thu Jun 20 2024

An anomalously moist airmass will be in place this evening and night
as precipitable water (PWAT) values increase up to around 2 inches.
This places this airmass in the 90th to 97.5th percentile per the
NAEFS ensemble. Warm cloud depths will be more then sufficient up to
12,000 to 13,000 ft, further increasing confidence in heavy rain
potential. Latest hi-res guidance has come in with quite a bit of
rain with amounts up to 1-3 inches through Friday morning. Isolated
higher amounts are possible, especially along and north of I-90
where guidance is consistent in where the heaviest rain will fall.
CAMS show this in the incoming MCS but also show a warm advective
wing out ahead of the MCS. This will result in the highest rainfall
totals that may exceed 3 inches due to a longer duration of heavy
rainfall over a specific location.

The Maddox Frontal pattern continues through Friday. Although the
warm fronts location is uncertain at this time, another round of
heavy rainfall is expected as another ridge ridging shortwave trough
pushes into the Northern Plains. The environment will only further
moisten as PWAT values rise to the 99th percentile of climatology
per the NAEFS ensemble. Mean flow will be roughly parallel to the
warm front which could result in repeated thunderstorm development
along the boundary during the afternoon hours. As the shortwave
trough arrives during the evening hours, additional storms are
expected as a cold front moves through the area. Another 1-3 inches
are expected through the duration of Friday with isolated higher
amounts possible. The isolated higher amounts will again be
dependent on where the warm front sets up.

Rainfall totals for the entire event will be quite high with a broad
2 to 4 inches expected along with the potential for 5 to 8 inches
north of I-90. Given saturated soils in place, Flash Flooding is
possible.

With the expected rainfall, river flooding appears likely but will
ultimately depend on where and how much rain falls. Some guidance
would suggest moderate to major flooding is possible across portions
of the forecast area.
FEW
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-050-
     052>071.
MN...Flood Watch through Saturday morning for MNZ071-072-080-081-
     089-090-097-098.
IA...Flood Watch through Saturday morning for IAZ001>003-012>014.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...JM
HYDROLOGY...Meyers
Hazardous weather outlook, Jun 20, 5:31 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
631 PM CDT Thu Jun 20 2024

SDZ050-057-058-063-064-212345-
Gregory-Brule-Aurora-Charles Mix-Douglas-
631 PM CDT Thu Jun 20 2024

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Tonight.

Another round of showers and storms is expected to spread in from
central South Dakota tonight. There is a low risk of severe storms
this evening, and heavy downpours may lead to flash flooding
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and storms is likely Friday night with
scattered strong to severe storms possible. All hazards are possible
with storms Friday night, including flash flooding.

By Saturday, a widespread 1 to 3 inches of rain is expected with
isolated amounts of 5 or more inches. Multiple periods of locally
heavy rainfall means ponding of water and rises in area streams and
creeks are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062-
065>070-212345-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Davison-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay-
631 PM CDT Thu Jun 20 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Another round of showers and storms is expected to spread in from
central South Dakota tonight. While severe storms are not expected at
this time, heavy downpours may lead to flash flooding overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and storms is likely Friday night with
scattered strong to severe storms possible. All hazards are possible
with storms Friday night, including flash flooding.

By Saturday, a widespread 2 to 4 inches of rain i4s expected with
isolated amounts of 6 or more inches. Multiple periods of locally
heavy rainfall means ponding of water and rises in area streams and
creeks are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-212345-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
631 PM CDT Thu Jun 20 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Another round of showers and storms may spread in from central South
Dakota and Nebraska tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and storms may track through the region
Friday night with isolated strong to severe storms possible. All
hazards are possible with storms Friday night, including flash
flooding.

By Saturday, a widespread 1 to 2 inches of rain is expected with
isolated amounts of 3 or more inches. Multiple periods of locally
heavy rainfall means ponding of water and rises in area streams and
creeks are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 20, 2:54 PM CST, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
354 PM CDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Flash Flood      7 SE Freeman            43.27N 97.34W
06/20/2024                   Turner             SD   Emergency Mngr

            Water over 443rd 2 miles north of Hwy 18.
            Numerous gravel rural roads also underwater.

&&

ak
Local storm report, Jun 20, 3:03 PM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
403 PM CDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Flash Flood      3 NNE Canton            43.34N 96.56W
06/20/2024                   Lincoln            SD   Broadcast Media

            Photos show several rural roads with water
            flowing over them.

&&

ak

The radar

The Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Lyon

When
June 20, 6:00 PM CST to 7:15 PM CST
Where
Lyon County, 2 mi NNE of George to 1.39 mi SSW of George
Cause
Heavy Rain
Reported by
Social Media
Coordinates
43.378, -95.992

Rainfall reached just shy of 4 inches during the late afternoon and early evening and resulted in numerous streets under water in George and flooding of areas small creeks. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Lyon County.

Flash Flood, Sioux

When
June 21, 2:30 AM CST to 8:30 AM CST
Where
Sioux County, 2.58 mi N of Hull to 2.56 mi NNE of Perkins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.217, -96.179

Another 3 to 5 inches of rainfall on top of a similar amount from the earlier afternoon resulted in water flowing across U.S. Highway 75 north of the junction of U.S. Highway 18. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Sioux County.

Flash Flood, Lyon

When
June 21, 3:00 AM CST to 8:15 AM CST
Where
Lyon County, 0.77 mi NE of Rock Rapids to 0.81 mi E of Rock Rapids Muni Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.438, -96.169

Flooding of Moon Creek on the west edge of Rock Rapids resulted in evacuations. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Lyon County.

Flash Flood, Sioux

When
June 21, 4:00 AM CST to 8:30 AM CST
Where
Sioux County, 1.12 mi WNW of Matlock to 0.87 mi W of Matlock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.254, -95.942

An estimated 3 to 4 inches of rainfall between 1 and 4 am CST resulted in significant flooding of creeks and streets near Boyden and Matlock. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Sioux County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197879, 1197872, 1197876, 1197877.